Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 52, NWS Grand Forks, ND

June 21, 2010Marshall County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 21, 2010, 4:34 PM CDT for Marshall County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2010, 4:34 PM CDT (21:34 UTC)
Expired
Jun 21, 2010, 5:30 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WFUS53 KFGF 212134
TORFGF
MNC089-212230-
/O.NEW.KFGF.TO.W.0052.100621T2134Z-100621T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 PM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 5 MILES SOUTHWEST OF NEWFOLDEN...OR 18 MILES NORTHWEST OF
  THIEF RIVER FALLS...MOVING TO THE EAST AT 15 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  NEWFOLDEN AROUND 445 PM CDT.
  ROSEWOOD AROUND 450 PM CDT.
  HOLT AROUND 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A
VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4844 9581 4817 9582 4817 9653 4840 9653
TIME...MOT...LOC 2134Z 271DEG 15KT 4831 9640

$$

VG
3 follow-up statements
968 
WWUS53 KFGF 212157
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
457 PM CDT MON JUN 21 2010

MNC089-212230-
/O.CON.KFGF.TO.W.0052.000000T0000Z-100621T2230Z/
MARSHALL MN-
457 PM CDT MON JUN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MARSHALL COUNTY IN
NORTHWEST MINNESOTA UNTIL 530 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF
HOLT...OR 14 MILES NORTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT
15 MPH.

THE TORNADIC STORM WILL BE NEAR...
  HOLT AROUND 505 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4819 9637 4841 9636 4844 9581 4817 9582
TIME...MOT...LOC 2157Z 271DEG 15KT 4830 9624

$$

VG
796 
WWUS53 KFGF 212217
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT MON JUN 21 2010

MNC089-212230-
/O.CON.KFGF.TO.W.0052.000000T0000Z-100621T2230Z/
MARSHALL MN-
517 PM CDT MON JUN 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL MARSHALL COUNTY IN
NORTHWEST MINNESOTA UNTIL 530 PM CDT...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF
HOLT...OR 11 MILES NORTH OF THIEF RIVER FALLS...MOVING TO THE EAST AT
15 MPH.

THE TORNADIC STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL MARSHALL
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4819 9626 4842 9626 4844 9581 4817 9582
TIME...MOT...LOC 2217Z 277DEG 15KT 4828 9613

$$

VG/GG
216 
WWUS53 KFGF 212227
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT MON JUN 21 2010

MNC089-212237-
/O.EXP.KFGF.TO.W.0052.000000T0000Z-100621T2230Z/
MARSHALL MN-
527 PM CDT MON JUN 21 2010

...THE TORNADO WARNING FOR CENTRAL MARSHALL COUNTY IN NORTHWEST
MINNESOTA WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4819 9626 4842 9626 4844 9581 4817 9582
TIME...MOT...LOC 2227Z 277DEG 15KT 4827 9607

$$

VG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 21, 3:45 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
345 PM CDT MON JUN 21 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY

PRIMARY FORECAST CHALLENGES INCLUDE THUNDERSTORM CHANCES AND SEVERE
POTENTIAL TONIGHT THROUGH WEDNESDAY. AS HAS BEEN THE CASE THE PAST
SEVERAL DAYS...MODEL HEIGHT/PRESSURE FIELDS IN REASONABLE AGREEMENT...
BUT SIGNIFICANT DIFFERENCES IN QPF OUTPUT REMAIN. GFS HAS PERFORMED
POORLY TODAY WHILE NAM/ECMWF SEEM TO BE HANDLING SITUATION A BIT
BETTER...SO WILL LEAN TOWARD THEIR SOLUTIONS FOR THE SHORT TERM
FORECAST.

WEAK SURFACE LOW WILL MOVE NORTH AND EAST THROUGH THE EVENING AND
OVERNIGHT AS UPPER LEVEL SHORT-WAVE SLIDES INTO SOUTHWEST ONTARIO.
KMVX RADAR SHOWING WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
PRIMARILY ALONG AND WEST OF THE VALLEY ALIGNED WITH HIGHEST
MOISTURE...MODEST INSTABILITY...AND BEST LOW-LEVEL CONVERGENCE.
RECEIVED REPORT OF BRIEF TORNADO TOUCHDOWN IN MARSHALL COUNTY WITH
ISOLATED LOW-TOPPED SUPERCELL. ADDITIONAL BRIEF TORNADOES/LARGE
HAIL/DAMAGING WIND WILL BE POSSIBLE COINCIDENT WITH UPPER VORT
AND MAXIMUM HEATING LATE THIS AFTERNOON AND EVENING. WILL ADD
SEVERE MENTION TO GRIDS THROUGH 03 UTC. SHOWERS AND STORMS SHOULD
DISSIPATE WITH LOSS OF SOLAR AND WEAKENING SURFACE LOW LATER
TONIGHT.

ATTENTION THEN TURNS TO POSSIBLE MCS TONIGHT THROUGH WEDNESDAY
MORNING ACROSS NORTH CENTRAL PLAINS. PER SPC DAY 1 CONVECTIVE
OUTLOOK...DISCRETE SEVERE THUNDERSTORM DEVELOPMENT EXPECTED
ACROSS MT/WY/SD HIGH PLAINS AS NEXT UPPER LEVEL IMPULSE EJECTS
NORTHEASTWARD...TRANSITIONING INTO A LINEAR MCS OVERNIGHT. PRIMARY
QUESTION IS LOCATION. PREFER NAM/ECMWF DEPICTION...WHICH MOVES
CONVECTIVE COMPLEX ALONG AND SOUTHEAST OF THE ND/SD BORDER. EITHER
WAY...ANY ACTIVITY ACROSS THE FORECAST AREA SHOULD HOLD OFF UNTIL
AFTER MIDNIGHT...ALLOWING FOR SOME TIME TO WORK OUT REMAINING
DETAILS.

OTHERWISE...CHANCE POPS CONTINUE THROUGH WEDNESDAY AS ADDITIONAL
BITS OF SHORT-WAVE ENERGY MOVE THROUGH NEARLY ZONAL FLOW ALOFT.
WILL KEEP FLASH FLOOD WATCH THROUGH WEDNESDAY WITH PRECIPITABLE
WATER VALUES FROM 1.25 TO 1.75 INCHES AND WEAK LOW-LEVEL FLOW. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...ALTHOUGH
DIFFICULT TO SAY WHAT AREAS MAY BE MORE LIKELY TO SEE SUCH STORMS.
WILL NEED TO WATCH SITUATION CAREFULLY...ESPECIALLY IF ADDITIONAL
CONVECTIVE ACTIVITY DEVELOPS ACROSS THE DEVILS LAKE BASIN...WHICH
RECEIVED THE MOST RAINFALL FROM TODAY/S STORMS.

UPPER RIDGE BEGINS TO BUILD ACROSS THE REGION FOR THURSDAY...SO
THINK DRY WARM CONDITIONS WILL BE THE RULE WITH HIGHS IN THE
LOWER TO MIDDLE 80S.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

LONG TERM MODELS ARE SHOWING EITHER WEAK RIDGING AT 500MB OR
SOMEWHAT OF A FLATTER ZONAL FLOW. THEREFORE PATTERN LOOKS TO REMAIN
VERY ACTIVE WITH PCPN MENTIONED NEARLY EVERY DAY. MODELS DO NOT HAVE
VERY GOOD CONTINUITY AMONGST THEMSELVES SO IT IS HARD TO EVEN FIND A
PLACE TO PUT A DRY 12 HOUR PERIOD. ECMWF LOOKS A LITTLE WORSE PCPN
WISE THAN THE 12Z OPERATIONAL GFS/GEM...BUT WILL DEFER TO THE HPC
WIDESPREAD CHANCES THROUGHOUT THE FORECAST PERIOD. TEMPS LOOK TO
STAY FAIRLY MILD.

&&

.AVIATION...
WILL GENERALLY SEE VFR CONDITIONS THRU THE TAF PERIOD WITH THE
EXCEPTION OF NEAR ANY TSTMS. VERY WEAK FLOW OUT THERE THIS AFTERNOON
AND WITH DIRECTIONS ALL OVER THE PLACE...HAVE GONE WITH LIGHT AND
VARIABLE SPEEDS. DO NOT HAVE A GOOD TIMING HANDLE ON TSTM LIKELIHOOD
AT ANY OF THE TAF SITES THIS AFTERNOON...BUT MODELS ARE TRYING TO
HINT AT A COMPLEX FORMING OVER THE WESTERN DAKOTAS AND MOVING EAST
WELL AFTER MIDNIGHT. THEREFORE THERE COULD BE MORE TSTMS AROUND TUE
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
     024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
     022>024-027>032-040.

&&

ROGERS/GODON
Hazardous weather outlook, Jun 21, 7:00 AM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON JUN 21 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON JUN 21 2010

...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST
OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA.
LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE
POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD
WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE
THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE
BETWEEN 2 PM CDT AND 9 PM CDT.

MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS
ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR
EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jun 21, 2:55 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TORNADO          12 E GRAFTON            48.41N 97.14W
06/21/2010                   MARSHALL           MN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN REPORTED FROM MULTIPLE SPOTTERS

&&

JKAISER
Local storm report, Jun 21, 3:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
328 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TORNADO          4 NW STEPHEN            48.49N 96.94W
06/21/2010                   MARSHALL           MN   AMATEUR RADIO

&&

BRAMER
Local storm report, Jun 21, 3:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CROOKSTON               47.77N 96.61W
06/21/2010  E0.88 INCH       POLK               MN   LAW ENFORCEMENT

&&

BRAMER
Local storm report, Jun 21, 4:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             FLORIAN                 48.44N 96.63W
06/21/2010  E0.75 INCH       MARSHALL           MN   TRAINED SPOTTER

&&

BRAMER
Local storm report, Jun 21, 4:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          5 SW GRAND FORKS AFB    47.91N 97.46W
06/21/2010                   GRAND FORKS        ND   PUBLIC

            FUNNEL CLOUD APPEARED TO TOUCH DOWN BRIEFLY BEFORE
            ASCENDING. INDIVIDUAL DRIVING ON UNITED STATES HIGHWAY 2.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:47 AM CDTSevere Thunderstorm WarningFGFClay58 min
Jun 21, 4:31 AM CDTFlash Flood WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more26 hr
Jun 21, 2:49 PM CDTTornado WarningFGFKittson, Marshall26 min
Jun 21, 3:17 PM CDTTornado WarningFGFKittson, Marshall43 min
Jun 21, 3:56 PM CDTTornado WarningFGFMarshall, Roseau64 min
Jun 21, 4:12 PM CDTTornado WarningFGFPolk, Red Lake63 min
Jun 21, 5:15 PM CDTTornado WarningFGFPolk, Red Lake13 min
Jun 21, 6:25 PM CDTSevere Thunderstorm WarningFGFBeltrami50 min

Nearby

Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.